- Poster presentation
- Open Access
Metformin-associated lactic acidosis: three patients surviving after continuous venovenous haemofiltration
Critical Care volume 13, Article number: P493 (2009)
Metformin-associated lactic acidosis (MALA) is a life-threatening condition (up to 50% mortality is described ) and its developing rate increases with the number of contraindications to the treatment.
We retrospectively observed cases of lactic acidosis, searching for MALA cases, admitted to the ICU from January 2008 to November 2008.
We present three patients. Patient 1 is a 63-year-old man with type 2 diabetes who came to the emergency department (ED) with leg pain for 2 days; he was on metformin 3 g daily. Laboratory results showed acute renal failure (ARF) and lactic acidosis (pH 6.88; lactate 23 mmol/l). Angiography imaging showed acute bilateral lower arm ischemia. Continuous venovenous haemofiltration (CVVH) was started due to ARF and acidosis (Table 1). Patient 2, a 77-year-old man with type 2 diabetes, came to the ED with vomiting and diarrhea for 3 days. He was on metformin 3 g daily. Laboratory results showed ARF, lactic acidosis (pH 6.80; lactate 18 mmol/l) and sepsis indexes (white blood cells 19.000/μl, serum procalcitonin 10.85 μg/l); due to ARF and acidosis, CVVH was started. Patient 3 is a 72-year-old woman with type 2 diabetes who came to the ED with diarrhea and vomiting for 4 days; she was on metformin 3 g daily. Laboratory results showed leucocytosis, ARF and lactic acidosis (pH 6.83; lactate 16 mmol/l). No signs of lactic acidosis differential diagnosis were found, so CVVH was started due to ARF and acidosis.
All three patients survived after support therapy and CVVH were started. In these cases, metformin could be the principal causal agent of acidosis or has a worsening clinical condition and accelerates acidosis development effect.
Misbin RI, et al.: N Engl J Med. 1998, 338: 265-266. 10.1056/NEJM199801223380415
About this article
Cite this article
Barbani, F., Di Filippo, A., Linden, M. et al. Metformin-associated lactic acidosis: three patients surviving after continuous venovenous haemofiltration. Crit Care 13, P493 (2009). https://doi.org/10.1186/cc7657
- Emergency Department